Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 34, NWS Honolulu, HI

November 10, 2009Hawaii County, Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 10, 2009, 3:18 PM HST for Hawaii County, Kauai County, Hawaii. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2009, 3:18 PM HST (01:18 UTC)
Expired
Nov 12, 2009, 10:03 AM HST
In force
43 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 110118
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST TUE NOV 10 2009

...UNSETTLED WEATHER PATTERN DEVELOPING OVER THE ISLANDS...

.A STRONG LOW ALOFT WILL BE DEVELOPING OVER THE ISLANDS OVER THE
NEXT DAY OR TWO...AND A SURFACE TROUGH WILL DEVELOP IN CONJUNCTION
WITH THIS UPPER ATMOSPHERIC DISTURBANCE. THE SURFACE TROUGH WILL
INITIALLY DEVELOP NORTHEAST OF THE ISLANDS...WITH STRONG AND GUSTY
NORTHEAST WINDS BUILDING OVER KAUAI AND NIIHAU TONIGHT...AND
CONTINUING THROUGH WEDNESDAY. IN ADDITION...THE LOW ALOFT WILL
BRING THE THREAT OF STRONG WINDS TO THE BIG ISLAND SUMMITS WEDNESDAY
AND THURSDAY.

HIZ001>004-111430-
/O.NEW.PHFO.WI.Y.0034.091111T0118Z-091112T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
318 PM HST TUE NOV 10 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

NORTHEAST WINDS ARE EXPECTED TO INCREASE OVERNIGHT TO SPEEDS OF 20
TO 35 MPH...WITH HIGHER GUSTS. THE GUSTY NORTHEAST WINDS WILL
CONTINUE DURING THE DAY ON WEDNESDAY...BEFORE DIMINISHING
WEDNESDAY NIGHT AND THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS THAT MAY BECOME
AIRBORNE...OR MOVE THEM INDOORS. 

&&

$$

HIZ028-111430-
/O.NEW.PHFO.HW.A.0003.091111T1600Z-091113T0400Z/
BIG ISLAND SUMMITS-
318 PM HST TUE NOV 10 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON. 

WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE ON WEDNESDAY AND
THURSDAY...WITH GUSTS POSSIBLY REACHING AS HIGH AS 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BIRCHARD
4 follow-up statements
000 
WWHW70 PHFO 111347
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 AM HST WED NOV 11 2009


HIZ028-120300-
/O.UPG.PHFO.HW.A.0003.091111T1600Z-091113T0400Z/
/O.EXB.PHFO.WI.Y.0034.091111T1400Z-091112T2000Z/
BIG ISLAND SUMMITS-
347 AM HST WED NOV 11 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THURSDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS HAVE INCREASED OVER THE BIG ISLANDS SUMMITS AND
ARE EXPECTED TO REMAIN ABOVE ADVISORY LEVELS INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ001>004-120300-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
347 AM HST WED NOV 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

NORTHEAST WINDS ARE EXPECTED TO INCREASE THIS MORNING TO SPEEDS OF 20
TO 35 MPH...WITH HIGHER GUSTS. THE GUSTY NORTHEAST WINDS WILL
CONTINUE THROUGH THE DAY...BEFORE DIMINISHING TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS THAT MAY BECOME
AIRBORNE...OR MOVE THEM INDOORS.

&&

$$


MORRISON
000 
WWHW70 PHFO 120216
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
416 PM HST WED NOV 11 2009

HIZ001>004-120330-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-091112T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
416 PM HST WED NOV 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED OVER THE ISLANDS OF KAUAI AND NIIHAU.

$$

HIZ028-121530-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/
BIG ISLAND SUMMITS-
416 PM HST WED NOV 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THURSDAY. 

STRONG SOUTHWEST WINDS CONTINUE OVER THE BIG ISLANDS SUMMITS AND ARE
EXPECTED TO REMAIN ABOVE ADVISORY LEVELS INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BURKE
000 
WWHW70 PHFO 121348
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 AM HST THU NOV 12 2009

HIZ028-122000-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/
BIG ISLAND SUMMITS-
348 AM HST THU NOV 12 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST THIS MORNING. 

STRONG WINDS CONTINUE OVER THE BIG ISLANDS SUMMITS. THESE WINDS
ARE EXPECTED TO DIMINISH BELOW ADVISORY LEVELS BY MID-MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
000 
WWHW70 PHFO 122003
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST THU NOV 12 2009


HIZ028-122115-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-091112T2000Z/
BIG ISLAND SUMMITS-
1003 AM HST THU NOV 12 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED WINDS HAVE DROPPED BELOW 30 MPH ACROSS THE BIG ISLAND
SUMMITS.

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 10:10 AM HST, 5 hours 8 minutes earlier.

Area forecast discussion, Nov 10, 10:10 AM HST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1010 AM HST TUE NOV 10 2009

.SYNOPSIS...
ISLAND WEATHER WILL BECOME INCREASINGLY UNSETTLED THE NEXT COUPLE
OF DAYS...AS A STRONG LOW ALOFT DEVELOPS NEAR THE ISLAND CHAIN. A
SURFACE TROUGH WILL DEVELOP NORTHEAST OF THE ISLANDS TONIGHT IN
RESPONSE TO THE DEVELOPING LOW ALOFT...WITH NORTHEAST WINDS BECOMING
RATHER STRONG NEAR KAUAI. THE SURFACE TROUGH WILL TRACK FROM EAST TO
WEST ACROSS THE ISLAND CHAIN WEDNESDAY NIGHT AND THURSDAY...AND THEN
LINGER WEST OF THE ISLANDS INTO THE WEEKEND. THIS COMBINATION WILL
KEEP WEATHER UNSETTLED...WITH HEAVY SHOWERS AND THUNDERSTORMS
POSSIBLE OVER ALL ISLANDS TONIGHT THROUGH THURSDAY...AND POSSIBLY
INTO THE WEEKEND.

&&

.DISCUSSION...
A DYNAMIC WEATHER PATTERN IS EVOLVING IN THE VICINITY OF THE
HAWAIIAN ISLANDS THIS MORNING...AS A DEEP LOW ALOFT IS IN THE
PROCESS OF CARVING ITSELF OUT IN THE MIDDLE AND UPPER ATMOSPHERE.
WATER VAPOR IMAGERY HIGHLIGHTS BOTH AN EXITING AND WEAKENING TROUGH
ALOFT SW OF THE BIG ISLAND...AND AN E-W ORIENTED...DEEPENING AND
DEVELOPING TROUGH DIGGING SOUTHWARD ALONG 25/26N AND 158W.

ALTHOUGH THE DEVELOPING LOW ALOFT AND IT/S SURFACE REFLECTION WILL
BE THE MAIN PLAYERS IN ISLAND WEATHER OVER THE NEXT COUPLE OF
DAYS...A HIGH PRESSURE CELL CENTERED WELL N OF THE ISLANDS IS
CURRENTLY PROVIDING MODERATE E TO NE TRADE WINDS TO THE
ISLANDS...WITH A FAIRLY BENIGN WEATHER PATTERN IN PLACE OVER MOST
ISLANDS THIS MORNING. ISOLATED LOCALLY HEAVY SHOWERS/THUNDERSTORMS
OVER THE WINDWARD WATERS OF MAUI AND THE BIG ISLAND THIS MORNING
HAVE EASED IN THE PAST COUPLE OF HOURS...WHILE A NEW CELL HAS
RECENTLY ERUPTED OVER WATERS 50 NM SW OF THE BIG ISLAND. HIGH CLOUDS
ARE EXPECTED TO CLEAR THE BIG ISLAND AS THE DAY PROGRESSES...
ALLOWING DAYTIME HEATING TO RELEASE THE INSTABILITY SEEN IN THE
OVERNIGHT SOUNDING DATA FROM PHTO. THUS THE FLASH FLOOD WATCH FOR
THE BIG ISLAND STARTS THIS AFTERNOON.

THE APPROACHING TROUGH ALOFT IS FORECAST TO DEVELOP INTO A CUT-OFF
LOW A COUPLE HUNDRED MILES TO THE NE OF THE ISLANDS TONIGHT...TRACK
STEADILY WSW TO A POSITION JUST W OF THE ISLANDS THROUGH THURSDAY...
THEN REMAIN NEARLY STATIONARY INTO THE WEEKEND WHILE GRADUALLY
FILLING. THIS WILL INDUCE THE DEVELOPMENT OF A SURFACE TROUGH/WEAK
SURFACE LOW TO THE E OF THE ISLANDS TONIGHT. WITH STRONG HIGH
PRESSURE FAR N OF THE ISLANDS...THE PRESSURE GRADIENT BETWEEN THE
TROUGH AND THE HIGH WILL RESULT IN BRISK NE WINDS...WHICH HAVE BEEN
ADDED TO THE FORECAST FOR KAUAI AND SURROUNDING WATERS FROM LATER
TODAY INTO THURSDAY.

THE SURFACE TROUGH IS FORECAST TO TRACK W WITH THE SUPPORTING LOW
ALOFT...AND WINDS WILL BECOME LIGHT AND VARIABLE...AND THEN SWITCH
TO THE SE...AS THE TROUGH PASSES W OVER ANY ONE ISLAND. THE TROUGH
IS EXPECTED TO BE W OF ALL ISLANDS BY THURSDAY...WITH A MOIST AND
CONVERGENT SOUTHERLY FLOW IN PLACE OVER ALL ISLANDS. LATEST MODEL
RUNS INDICATE THE POSSIBILITY OF A PERIOD OF DISTURBED WEATHER OVER
THE ISLANDS TONIGHT AS THE SHORT WAVE TO THE N DIGS S...BUT THEN
FOCUS THE BULK OF THE HEAVY PRECIP WELL N OF THE ISLANDS ON WEDS/
WEDS NIGHT...WHERE CONVERGENCE IS MAXIMIZED ON THE N SIDE OF THE
DEVELOPING SURFACE TROUGH. BY LATE THURSDAY...THE SURFACE TROUGH
WILL BE W OF THE ISLANDS...AND DEEP S/SE FLOW ON THE E SIDE OF THE
LOW ALOFT/SURFACE TROUGH IS EXPECTED TO BRING BOUTS OF WIDESPREAD
HEAVY RAIN TO MOST AREAS ACROSS THE STATE. THE COLD POOL OF AIR
ASSOCIATED WITH THE LOW ALOFT WILL BRING THE THREAT OF WINTER
WEATHER TO THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND...
WHERE A WINTER STORM WATCH REMAINS IN PLACE.

THE MOVEMENT AND PLACEMENT OF THE LOW ALOFT/LOW-LEVEL TROUGH WILL
HAVE MAJOR IMPACTS ON WINDS AND WEATHER EXPERIENCED OVER THE
ISLANDS...AND WE WILL LIKELY BE MODIFYING FORECASTS...POSSIBLY
DRAMATICALLY AT TIMES...AS THE EVENT EVOLVES OVER THE NEXT COUPLE OF
DAYS.

THE WEAKENING OF THE LOW INTO A TROUGH AND THE WARMING OF THE UPPER
ATMOSPHERE WILL BE SLOW...SO THE CHANCE OF HEAVY RAIN/FLOODING AND
UPPER ELEVATION WINTER WEATHER COULD EASILY EXTEND INTO THE WEEKEND.
MODELS ARE NOT BEING CONSISTENT WITH THEIR REPRESENTATION WITH
WEEKEND WEATHER OVER THE ISLANDS...AND CONFIDENCE IS A LOT LOWER
THAN NORMAL...GIVEN FORECAST MODELS INABILITY TO CORRECTLY
PARAMETRIZE ALL THE CONVECTION THAT IS SLATED TO OCCUR BETWEEN NOW
AND THEN.

&&

.MARINE...
SURF WILL REMAIN BELOW ADVISORY LEVELS INTO WEDNESDAY. A NE SWELL IS
EXPECTED LATE WEDNESDAY THROUGH FRIDAY...AND A HIGH SURF ADVISORY
MAY BE REQUIRED FOR E FACING SHORES. SMALL CRAFT ADVISORIES ARE
ANTICIPATED/IN PLACE FOR WATERS AROUND KAUAI DUE TO THE EXPECTED
EVOLUTION OF STRONG NE WINDS TONIGHT THROUGH WEDNESDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE BIG ISLAND THIS AFTERNOON THROUGH THURSDAY
NIGHT.

FLASH FLOOD WATCH FOR ALL OTHER ISLANDS TONIGHT THROUGH THURSDAY
NIGHT.

WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS WEDNESDAY THROUGH
THURSDAY MORNING.

SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM HST THURSDAY
FOR KAUAI NORTHWEST WATERS-KAUAI LEEWARD WATERS.

SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 AM HST THURSDAY
FOR KAUAI WINDWARD WATERS-KAUAI CHANNEL.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:18 PM HSTHigh Wind WatchHFOHawaii12 hr
Nov 10, 7:47 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 10, 8:01 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Nov 10, 10:21 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Nov 11, 3:47 AM HSTWinter Weather AdvisoryHFOHawaii72 hr
Nov 11, 10:52 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao8 days

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.